Alert archive / Kentucky / Flash Flood Warnings in 2023
Flash Flood Warning 49, NWS Paducah, KY
NWS Paducah, KY issued this flash flood warning at Jul 19, 2023, 4:32 AM CDT for Calloway County, Kentucky. It was in force for 4 hr. 6 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 19, 2023, 4:32 AM CDT (09:32 UTC)
- Expired
- Jul 19, 2023, 8:30 AM CDT
- In force
- 4 hr
- Issued by
- NWS Paducah, KY
- Area
- Storm-based polygon
- Flood severity
- None
County Calloway County, KY
The radar
The Paducah radar (KPAH), 73 km from the middle of the area, began a volume at 09:36 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 19, 4:56 AM CDT | FLASH FLOOD | 1 S Lynn Grove, KY | Water flowing over Hwy 94 at multiple locations in vicinity of Lynn Grove. Approximately 8-12 inches of water at the time of report!. |
| Jul 19, 5:39 AM CDT | FLASH FLOOD | 1 Nnw Murray, KY | Car stranded on 16th street near 121 in Murray. Water is about 3 feet deep in that area. |
| Jul 19, 6:15 AM CDT | RAIN 5.25 | 2 Ne Lynn Grove, KY | |
| Jul 19, 6:42 AM CDT | FLASH FLOOD | 2 Sw Harris Grove, KY | Report of 6 inches of rain in since it started raining. |
| Jul 19, 6:42 AM CDT | RAIN 6 | Harris Grove, KY | rain measured since it started overnight. |
| Jul 19, 8:15 AM CDT | RAIN 5.6 | 3 Ese Kirksey, KY | Measured as of 815 am at the Murray Airport. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this flash flood warning; the first came 24 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 00:00Z, 9.5 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1366 m above ground
- 0-6 km bulk shear
- 50 kt
- 0-1 km storm-relative helicity
- 127 m²/s²
- 0-3 km storm-relative helicity
- 139 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
072
WGUS53 KPAH 190932
FFWPAH
KYC035-191330-
/O.NEW.KPAH.FF.W.0049.230719T0932Z-230719T1330Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Paducah KY
432 AM CDT Wed Jul 19 2023
The National Weather Service in Paducah has issued a
* Flash Flood Warning for...
Calloway County in western Kentucky...
* Until 830 AM CDT.
* At 432 AM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Between 2 and 3 inches of rain
have fallen. Additional rainfall amounts of 1 to 2 inches are
possible in the warned area. Flash flooding is ongoing or expected
to begin shortly.
HAZARD...Flash flooding caused by thunderstorms.
SOURCE...Radar.
IMPACT...Flash flooding of small creeks and streams, urban
areas, highways, streets and underpasses as well as
other poor drainage and low-lying areas.
* Some locations that will experience flash flooding include...
Murray, Hazel, New Concord, Kirksey and Harris Grove.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
&&
LAT...LON 3675 8811 3669 8807 3654 8803 3651 8804
3650 8805 3650 8849 3675 8849
FLASH FLOOD...RADAR INDICATED
$$
PAHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before this flash flood warning went out at Jul 19, 3:26 AM CDT, 1 hour 6 minutes earlier.
Area forecast discussion, Jul 19, 3:26 AM CDT, 1 hour 6 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
326 AM CDT Wed Jul 19 2023
.SHORT TERM...(Today through Friday night)
Issued at 326 AM CDT Wed Jul 19 2023
The main concern in the near term remains the flash flood event
ongoing and/or developing across portions of the forecast area,
in particular the Purchase area of western Kentucky and possibly
back into far southern Illinois. Numerous thunderstorms continue
to develop on the northern periphery of a stationary frontal
boundary draped across far southeast Missouri and into northwest
Tennessee, where strong moisture transport exists along with
precipitable water values of up to 2.25 inches. Very heavy
rainfall rates have been observed, with some in excess of 2 to 3
inches per hour.
Consequently, the potential for significant, life-threatening
flooding will continue in focused locations (such as the zone from
Bardwell to Wingo and Fancy Farm) that have already received 4 to
6 inches of rain, with another 2 to 4 inches possible into early
morning. Will keep the Flood Watch in place across southeast
Missouri, western Kentucky, and far southern Illinois through 15Z.
Short term models bring most of the rain to an end by mid morning,
but a few showers could linger into late morning as well.
Once the precipitation comes to an end, the main concern through
the remainder of the day will be the heat and humidity. High
temperatures are forecast to range from the upper 80s across
southwest Indiana and northwest Kentucky to the middle 90s in much
of southeast Missouri. With dew points forecast in the middle 70s,
peak heat index values will likely equal or exceed the 105 degree
mark across portions of southeast Missouri. In collaboration with
WFO's Springfield and Memphis, we will issue a Heat Advisory for a
portion of southeast Missouri along and south of a line from Van
Buren to Dexter to New Madrid, in addition to Fulton County
Kentucky. An isolated thunderstorm can't completely be ruled out
this afternoon, but it would seem that much of the area should be
capped in the wake of the morning convection.
The active pattern will continue tonight through at least Thursday
night as ripples of energy traverse the northwest flow pattern
between an upper level ridge over the western U.S. and the upper
level trough across the eastern U.S. Will maintain a chance of
showers and thunderstorms tonight through Thursday night as models
are in fairly decent agreement. A few severe storms will remain
possible as most of the area is outlooked in a marginal risk for
severe weather through Thursday night. In addition, localized
flooding cannot be ruled out, with much of the area outlooked in
a marginal to slight risk in WPC's Days 1-3 Excessive Rainfall
Outlooks. By Friday, a cold front is forecast to begin to push
south of the region, eventually bringing drier air into the region
by the weekend. Some models, such as the 00Z GFS, hint at a final
wave of energy that keeps the chance of precipitation into Friday.
.LONG TERM...(Saturday through Tuesday)
Issued at 326 AM CDT Wed Jul 19 2023
In the wake of the frontal passage, dry conditions should prevail
over much of the weekend as high pressure takes hold. Highs over
the weekend are forecast to drop back into the middle to upper
80s, with overnight lows in the lower to middle 60s. Dew points
will drop back into the lower 60s, providing a break from the
humidity.
Early next week, the upper level pattern will amplify as the upper
high expands eastward into the southern Plains. This will bring a
return to the heat and humidity as highs climb back above the 90
degree mark. It's also possible that at least some isolated
thunderstorm activity will be possible by Monday and Tuesday, but
model agreement isn't good enough at this point to include a
mention in the forecast just yet.
&&
.AVIATION...
Issued at 1212 AM CDT Wed Jul 19 2023
Convection has formed in the CGI/PAH area and may impact those
terminals or be in close vicinity for the next several hours. For
now not expecting the OWB/EVV terminals to be impacted but will
monitor closely. MVN will likely get in on the action in the next
few hours. Currently expecting some sweep of convection after dawn
and some clearing leading to reasonably good flying conditions for
the remainder of the period.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Flood Watch until 10 AM CDT this morning for ILZ084>094.
MO...Flood Watch until 10 AM CDT this morning for MOZ076-086-087-100-
107>112-114.
Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for MOZ107>110-114.
IN...None.
KY...Flood Watch until 10 AM CDT this morning for KYZ001>022.
Heat Advisory from 1 PM this afternoon to 8 PM CDT this evening
for KYZ001.
&&
SHORT TERM...RJP
LONG TERM...RJP
AVIATION...JGGHazardous weather outlook, Jul 19, 4:02 AM CDT, 30 minutes before
Hazardous Weather Outlook National Weather Service Paducah KY 402 AM CDT Wed Jul 19 2023 ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087- 100-107>112-114-201000- Jefferson-Wayne IL-Edwards-Wabash-Perry IL-Franklin-Hamilton- White-Jackson-Williamson-Saline-Gallatin-Union-Johnson-Pope- Hardin-Alexander-Pulaski-Massac-Gibson-Pike-Posey-Vanderburgh- Warrick-Spencer-Fulton-Hickman-Carlisle-Ballard-McCracken-Graves- Livingston-Marshall-Calloway-Crittenden-Lyon-Trigg-Caldwell- Union KY-Webster-Hopkins-Christian-Henderson-Daviess-McLean- Muhlenberg-Todd-Perry MO-Bollinger-Cape Girardeau-Wayne MO-Carter- Ripley-Butler-Stoddard-Scott-Mississippi-New Madrid- 402 AM CDT Wed Jul 19 2023 /502 AM EDT Wed Jul 19 2023/ This Hazardous Weather Outlook is for portions of southern Illinois, southwest Indiana, western Kentucky, and southeast Missouri. .DAY ONE...Today and Tonight A Flood Watch remains in effect for much of southeast Missouri, western Kentucky, and far southern Illinois through 10 AM. Training thunderstorms will continue to produce heavy rain and the potential for flash flooding through early morning. Localized significant flash flooding will remain possible where repeat rounds of heavy rain fall. A Severe Thunderstorm Watch is in effect for portions of southeast Missouri, southern Illinois, and western Kentucky through 10 AM. Strong to severe thunderstorms will be possible in and close to the watch area, with large hail and damaging winds possible. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The potential for thunderstorms, a few locally strong to severe, and localized flooding will continue into Thursday and possibly Friday. .SPOTTER INFORMATION STATEMENT... Your reports of any flooding, rainfall amounts, storm damage, or hail are encouraged. RJP
In the hours before
Local storm report, Jul 19, 2:18 AM CDT, 2 hours 14 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
218 AM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0215 AM Rain Wingo 36.64N 88.74W
07/19/2023 M4.86 inch Graves KY Mesonet
Rainfall occurred between midnight and 215
am.
&&
KECLocal storm report, Jul 19, 2:41 AM CDT, 1 hour 51 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
241 AM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0144 AM Tstm Wnd Dmg 3 WSW Lynnville 36.55N 88.62W
07/19/2023 Graves KY Trained Spotter
8 inch in diameter tree blocking highway 94
about 1.5 miles southwest of Cuba, KY.
&&
KECLocal storm report, Jul 19, 3:28 AM CDT, 1 hour 4 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
328 AM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 AM Tstm Wnd Dmg Sedalia 36.64N 88.61W
07/19/2023 Graves KY Trained Spotter
Spotter reports widespread wind damage in
Sedalia, estimates 70-80 mph gusts.
&&
JGGSpecial weather statement, Jul 19, 3:44 AM CDT, 48 minutes before
Special Weather Statement
National Weather Service Paducah KY
344 AM CDT Wed Jul 19 2023
KYZ003>006-190930-
Carlisle KY-McCracken KY-Ballard KY-Graves KY-
344 AM CDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of northeastern
Carlisle, southeastern Ballard, southwestern McCracken and northern
Graves Counties through 430 AM CDT...
At 343 AM CDT, Doppler radar was tracking a strong thunderstorm over
Lovelaceville, or 8 miles southeast of La Center, moving southeast at
35 mph.
HAZARD...Winds in excess of 40 mph and penny size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
Locations impacted include...
Mayfield.
This includes Interstate 69 in Kentucky between Mile Markers 19 and
33.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3704 8907 3710 8885 3686 8849 3675 8849
3665 8866
TIME...MOT...LOC 0843Z 315DEG 29KT 3698 8886
MAX HAIL SIZE...0.75 IN
MAX WIND GUST...40 MPH
DRSSpecial weather statement, Jul 19, 3:50 AM CDT, 42 minutes before
Special Weather Statement
National Weather Service Paducah KY
350 AM CDT Wed Jul 19 2023
ILZ084-085-088-089-190930-
Jackson IL-Union IL-Johnson IL-Williamson IL-
350 AM CDT Wed Jul 19 2023
...A strong thunderstorm will impact portions of northeastern Union,
northern Johnson, western Williamson and east central Jackson
Counties through 430 AM CDT...
At 349 AM CDT, Doppler radar was tracking a strong thunderstorm near
Carbondale, moving southeast at 40 mph.
HAZARD...Winds in excess of 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Carterville around 355 AM CDT.
Crainville and Energy around 400 AM CDT.
Other locations in the path of this storm include Goreville, Lake Of
Egypt Area, Creal Springs and Vienna.
This includes the following highways...
Interstate 24 in Illinois between Mile Markers 1 and 15.
Interstate 57 in Illinois between Mile Markers 37 and 53.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
&&
LAT...LON 3758 8871 3747 8881 3738 8892 3774 8932
3786 8914
TIME...MOT...LOC 0849Z 312DEG 33KT 3775 8918
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
DRSLocal storm report, Jul 19, 4:23 AM CDT, 9 minutes before
Preliminary Local Storm Report
National Weather Service Paducah KY
423 AM CDT Wed Jul 19 2023
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 AM Tstm Wnd Dmg 1 N Water Valley 36.58N 88.81W
07/19/2023 Graves KY Broadcast Media
Tree down blocking Highway 45. Time
estimated via radar.
&&
KECThe office that day
Everything else NWS Paducah, KY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 18, 10:55 PM CDT | Special Weather Statement | PAH | Ballard | 50 min |
| Jul 18, 10:59 PM CDT | Severe Thunderstorm Warning | PAH | Carlisle, Hickman | 46 min |
| Jul 18, 11:30 PM CDT | Severe Thunderstorm Warning | PAH | Ballard, Carlisle | 45 min |
| Jul 19, 12:37 AM CDT | Flash Flood Warning | PAH | Carlisle | 6 hr |
| Jul 19, 12:59 AM CDT | Flash Flood Warning | PAH | Graves, Hickman | 6 hr |
| Jul 19, 1:10 AM CDT | Special Weather Statement | PAH | Graves | 50 min |
| Jul 19, 1:19 AM CDT | Severe Thunderstorm Warning | PAH | Graves | 26 min |
| Jul 19, 1:36 AM CDT | Flash Flood Warning | PAH | Carlisle, Graves, Hickman | 10 hr |
| Jul 19, 1:41 AM CDT | Severe Thunderstorm Warning | PAH | Calloway, Graves | 35 min |
| Jul 19, 2:23 AM CDT | Severe Thunderstorm Warning | PAH | Carlisle | 37 min |
| Jul 19, 2:47 AM CDT | Severe Thunderstorm Warning | PAH | Graves | 43 min |
| Jul 19, 3:06 AM CDT | Flash Flood Warning | PAH | Ballard | 9 hr |
| Jul 19, 3:27 AM CDT | Severe Thunderstorm Warning | PAH | Calloway, Graves | 48 min |
| Jul 19, 3:28 AM CDT | Flash Flood Warning | PAH | Ballard, Carlisle, Graves | 9 hr |
| Jul 19, 3:32 AM CDT | Heat Advisory | PAH | Fulton | 9 hr |
| Jul 19, 3:44 AM CDT | Special Weather Statement | PAH | Ballard, Graves | 46 min |
| Jul 19, 4:16 AM CDT | Severe Thunderstorm Warning | PAH | Calloway, Graves | 44 min |
| Jul 19, 4:56 AM CDT | Flash Flood Warning | PAH | Fulton, Hickman | 6 hr |
| Jul 19, 5:27 AM CDT | Severe Thunderstorm Warning | PAH | Crittenden, Livingston, Lyon, Marshall | 29 min |
| Jul 19, 5:37 AM CDT | Severe Thunderstorm Warning | PAH | Lyon, Marshall | 38 min |
| Jul 19, 5:59 AM CDT | Severe Thunderstorm Warning | PAH | Calloway, Marshall, Trigg | 46 min |
| Jul 19, 7:01 AM CDT | Flash Flood Warning | PAH | Graves, McCracken | 6 hr |
| Jul 19, 7:30 AM CDT | Severe Thunderstorm Warning | PAH | Ballard, Livingston, McCracken | 23 min |
| Jul 19, 7:37 AM CDT | Severe Thunderstorm Warning | PAH | Carlisle, Graves, Hickman | 38 min |
| Jul 19, 7:54 AM CDT | Flash Flood Warning | PAH | Ballard, Carlisle, Graves, Hickman | 5 hr |
| Jul 19, 8:25 AM CDT | Flash Flood Warning | PAH | McCracken | 5 hr |
| Jul 19, 8:28 AM CDT | Flash Flood Warning | PAH | Carlisle, Fulton, Hickman | 6 hr |
| Jul 19, 8:49 AM CDT | Flash Flood Warning | PAH | Calloway | 5 hr |
| Jul 19, 8:58 AM CDT | Special Weather Statement | PAH | Fulton | 32 min |
| Jul 19, 9:09 AM CDT | Flash Flood Warning | PAH | Ballard | 4 hr |
| Jul 19, 9:19 AM CDT | Flash Flood Warning | PAH | Marshall | 4 hr |
| Jul 19, 9:23 AM CDT | Special Weather Statement | PAH | Fulton | 37 min |
| Jul 19, 11:44 AM CDT | Flash Flood Warning | PAH | Carlisle, Graves, Hickman | 5 hr |
| Jul 19, 11:49 AM CDT | Flash Flood Warning | PAH | Ballard | 5 hr |
| Jul 19, 12:30 PM CDT | Flash Flood Warning | PAH | Ballard, Graves, McCracken | 5 hr |
| Jul 19, 1:42 PM CDT | Flash Flood Warning | PAH | Calloway | 3 hr |
| Jul 19, 2:02 PM CDT | Flood Watch | PAH | Ballard, Caldwell, Calloway, Carlisle, Christian, Crittenden and 9 more | 24 hr |
Nearby
Flash Flood Warnings in Kentucky, 2023Every flash flood warning in 2023
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.